Severe visual loss in a breast cancer patient on chemotherapy
- 191 Downloads
We report the case of a 44-year-old woman with breast cancer who experienced visual loss and altered color vision after two cycles of chemotherapy with 5 fluorouracil, epirubicin, and cyclophosphamide. She was referred to our Ophthalmology department with suspicion of toxic optic neuropathy. Clinical examination revealed altered color perception in the right side along with a central scotoma on visual field testing. Electrophysiological tests including visual evoked potentials were normal. Funduscopic examination was compatible with bilateral serous retinal detachment. Optical coherence tomography (OCT) demonstrated serous detachment of the retina bilaterally associated with small detachments of the pigment epithelium. Additionally, fluorescein angiography (FA) revealed multiple sites of fluorescein leakage. After 2 months, the clinical findings remained unchanged. An oncological consultation revealed that the patient had received two cycles of intravenous dexamethasone (4 mg) for 3 days in order to treat chemotherapy-induced nausea and vomiting. A diagnosis of steroid-induced central serous chorioretinopathy was then made. At the last follow-up visit, the patient’s visual acuity, color vision, OCT, and FA were back to normal. To our knowledge, this is the first reported case of bilateral severe visual loss secondary to corticosteroid-induced central serous chorioretinopathy in a patient on breast cancer therapy. With the increase use of anti-emetic drugs in cancer chemotherapy, we have to be aware of this possible visual complication.
KeywordsCentral serous chorioretinopathy Retinal detachment Retina Chemotherapeutic drugs Retinopathy Retinal pigment epithelium detachment
Conflict of interest
The authors report no conflicts of interest.
- 3.Levy J, Marcus M, Belfair N, et al. Central serous chorioretinopathy in patients receiving systemic corticosteroid therapy. Can J Ophthalmol. 2005;40:217–21.Google Scholar
- 5.Joo JL, Lee SY, Ang CL. Can long-term corticosteroids lead to blindness? A case series of central serous chorioretinopathy induced by corticosteroids. Ann Acad Med Singap. 2006;35:496–9.Google Scholar